Can Mirtazapine Counteract the Weight Loss Associated With Alzheimer Disease? A Retrospective Open-label StudySegers, Kurt MD*; Surquin, Murielle MD, PhD†Alzheimer Disease & Associated Disorders: July–September 2014 - Volume 28 - Issue 3 - p 291–293 doi: 10.1097/WAD.0b013e3182614f52 Brief Reports Abstract Author Information Abstract Weight loss is a frequent complication of Alzheimer disease (AD), associated with increased morbidity and mortality. Increased appetite and weight gain are known side effects of the antidepressant mirtazapine. This analysis was undertaken to assess the safety and potential utility of mirtazapine to counteract weight loss in patients with AD or mixed AD (AD with cerebrovascular lesions). We performed a retrospective analysis of the clinical records of all outpatients attending our memory clinic for AD or mixed AD, who had received mirtazapine (30 mg daily) with the specific purpose of inducing weight or appetite gain. Data were available for a total of 22 patients (mean age, 80.9 y, 86.4% female). The mean weight at baseline was 52.4 kg and the mean BMI was 20.5 kg/m2. 77.3% of the patients had gained weight after 3 months (mean gain, 1.93 kg or 3.9% of initial body weight) and 82.3% after 6 months (2.11 kg or 4.6%). One patient had to discontinue mirtazapine because of daytime sleepiness. Mirtazapine seems to be a safe and useful approach to counteract weight loss in AD, if possible in combination with nonpharmacological interventions. Body weight should be monitored during treatment to avoid excessive weight gain. Author Information *Neurology Department †Geriatrics Department, Brugmann University Hospital, Brussels, Belgium The study was approved by the hospital’s ethical board. The authors declare no conflicts of interest. Reprints: Kurt Segers, MD, Neurology Department, Brugmann University Hospital, Van Gehuchtenplein 4, 1020 Brussels, Belgium (e-mail: email@example.com). Received February 25, 2012 Accepted May 7, 2012 © 2014 by Lippincott Williams & Wilkins.